I am back from Canberra, having spent Friday sitting in one of the big chairs in ward 14A (the Chemo Ward - day patients area), getting pumped full of Mabthera (Rutuximab).
Nothing too scary happened, but I did get itchy ears! I KNOW IT SOUNDS CRAZY, AND TRIVIAL, BUT I HAVE LEARNT THAT NOTHING IS TRIVIAL WHEN IT COMES TO DRUGS LIKE THESE.
Once I mentioned to a nurse that I was having trouble doing up my shirt buttons ( and straight away she said, "Oh, we have to tell the doctors. You have Peripheral Neuropothy***"). Sure enough, she was right, and they changed one of the Chemo drugs, and now 18 months later, the soles of my feet are still partially numb. So, it is just as well I spoke up, and just as well the nurse knew her stuff, or I could have had more serious, more permanent damage.
So, when I notice my ears (and the back of my throat) go itchy, 20 minutes after starting a drip of a dangerous chemical, I tell them! Point is, to me it is an itchy ear. To them it might be the start of a serious allergic reaction. And who knows what that could lead to?
As I said, nothing serious happened, but I still leave nothing to chance, when participating in these kinds of procedures.
They backed off the drug, consulted a Doctor, who gave me some Hydrocortisone (to dampen down the allergic reactions) and resumed the delivery of the drug at a slower rate than before. My body temperature regulation system played up for a few hours - with me shivering, then getting hot. As a result I was wrung out by the end of the day, but I survived the process.
Hopefully the Mabthera Maintenance Program will help knock off any traces of Lymphoma which might be lurking in my system.
*** Peripheral Neuropathy is a form of paralysis of the nerves in the tips of your main joints - hence finger tips and toes. Although it started as funny tingles, and a slight clumsiness in my fine motor skills with my fingers, it has lead to slight damage to the nerves in my feet. That could have resulted in loss of control of my feet, which could easily impact on my ability to walk. So, small sysmpoms, if left un-reported, could lead on to major damage (as the treatment by that particular drug ("Vincristine") would have continued for weeks or months more, if I had not made that innocent comment. That is the point of this story.
Speak up, and let the experts know what is happening inside your body. It is your body, and they don't know unless you tell them. Patients' rights start with you - the individual patient.